Oklahoma, 2023

Hail in Oklahoma, March 11, 2023

March 11, 2023 · NWS TSA · 1 event in 1 county or zone

Strong thunderstorms developed across southeastern Oklahoma during the evening of the 11th. The strongest thunderstorms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed across southeastern Oklahoma during the evening of the 11th. The strongest thunderstorms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 11, 6:12 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 11, 6:12 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
612 PM CST Sat Mar 11 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 600 PM CST Sat Mar 11 2023

We continue to monitor the risk for severe weather this evening,
mainly for southeast Oklahoma. The highest threat for severe
weather will be along the advancing triple point where a cold
front intersects a dry line and warm front. Favorable
thermodynamic and moisture profiles are expected to create a
narrow zone with sufficient instability and minimal capping to
allow a few storms to initiate. Strong wind shear should then
allow any storms that develop to persist. As has been advertised,
the main threat will be large damaging hail, but isolated strong
winds or a tornado still cannot be ruled out.

Thus far, a couple of weak storms have attempted to get going but
have not been able to sustain themselves. Model guidance has
trended somewhat weaker, more restrained in coverage, and further
east than earlier, but the threat remains. Assuming storm
coverage does trend up in the next hour or two, the most likely
initiation point would be in Pittsburg, Latimer, and Pushmataha
Counties. These storms would then move through Le Flore County as
they exit into Arkansas. Any severe storms will push out of the
area by late evening. A few weaker showers could also form along
the cold front for northeast OK/northwest AR. Overnight, breezy
northerly winds will develop across the area with cooler air
advecting in from the north. A few light rain showers will be
possible.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 404 PM CST Sat Mar 11 2023

Cool and breezy northerly winds are forecast to remain common
Sunday and continue Monday over the CWA as surface high pressure
slides into the region Sunday night/Monday. With the surface high
over the CWA Monday...winds should be lighter. Surface high then
moves off to the east allowing for southerly wind and warmer
temperatures to return Tuesday. These winds become gusty Wednesday
ahead of another low pressure forecast to move into the Plains
Thursday. With the approach of this next system...shower and
thunderstorm chances return Thursday and continue Thursday night
before a cold front moves southeast through the CWA. Current
indications continue to hint at the precipitation exiting before
the arrival of colder air late Thursday night. Behind the cold
front...breezy northerly winds and colder temperatures are again
in the forecast Friday into next weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 539 PM CST Sat Mar 11 2023

North winds will increase this evening into the overnight hours as
a cold front moves southeast across the area. A few showers and
possibly a thunderstorm will be possible at the southeast Oklahoma
and northwest Arkansas sites through mid evening, but thunder
chances are too low at the TAF sites to include in the forecast.
Mainly MVFR ceilings will prevail overnight, with some IFR
conditions this evening at the Arkansas sites. Conditions will
improve to VFR at all sites late tonight or early Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   38  54  30  50 /  20   0   0   0
FSM   44  58  34  53 /  70   0   0   0
MLC   43  57  33  52 /  50   0   0   0
BVO   34  53  25  49 /  20   0   0   0
FYV   38  53  27  48 /  60   0   0   0
BYV   38  51  28  46 /  70   0   0   0
MKO   40  54  31  50 /  40   0   0   0
MIO   37  52  26  46 /  30   0   0   0
F10   40  54  32  50 /  20   0   0   0
HHW   47  60  39  56 /  50   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....20
AVIATION...05
Hazardous weather outlook, Mar 11, 5:59 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
559 PM CST Sat Mar 11 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
559 PM CST Sat Mar 11 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Early Evening through Mid Evening.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly south of Interstate 40.
	ONSET...Early Evening through Late Evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A few strong to severe thunderstorms are still expected across
southeast OK over the next few hours. The latest model and
observational trends suggest this risk should mostly be confined
to areas to the south of Interstate 40, with the highest risk in
the far southeast corner of the state. The primary risk will be
large damaging hail, perhaps larger than golfballs. A small threat
of a tornado or damaging wind gust will also exist, but it appears
to be quite minimal.

Otherwise, gusty southerly winds will continue
this afternoon in advance of the front, with a shift to the north
following the frontal passage this evening. Expect wind gusts
from 25 to 30 mph to continue into early Sunday morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...High Wind Potential.
MONDAY AND TUESDAY...No Hazards.
WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
FRIDAY...High Wind Potential.

EXTENDED DISCUSSION...
Fire weather concerns will increase toward the middle of next
week, especially west of Highway 75, as southerly winds gust in
the 30 to 35 mph range and and afternoon humidities decrease to 30
to 35 percent on Wednesday. The next chance of thunderstorms will
come on Thursday as the next cold front moves through the region.
Locally heavy rain could occur on Thursday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 11, 6:59 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
659 PM CST Sat Mar 11 2023

OKZ049-073-120130-
Pittsburg OK-Pushmataha OK-
659 PM CST Sat Mar 11 2023

...A strong thunderstorm will impact portions of northern Pushmataha
and south central Pittsburg Counties through 730 PM CST...

At 658 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
east of Stanley, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Clayton...                        Albion...
Clayton Lake State Park...        Stanley...
Snow...                           Nashoba...
Kiamichi...                       Dunbar...
Tuskahoma...                      Eubanks...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3441 9573 3451 9573 3451 9567 3459 9567
      3459 9574 3461 9574 3466 9547 3468 9501
      3451 9503 3450 9505 3436 9505
TIME...MOT...LOC 0058Z 268DEG 37KT 3452 9541

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 11, 7:24 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
724 PM CST Sat Mar 11 2023

OKZ073-075-120200-
Pittsburg OK-Latimer OK-
724 PM CST Sat Mar 11 2023

...A strong thunderstorm will impact portions of western Latimer and
central Pittsburg Counties through 800 PM CST...

At 724 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Savanna, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Savanna...
Alderson...                       Higgins...
Haywood...                        Mcalester Regional Airport...
Haileyville...                    Arpelar...
Gowen...                          Dow...
Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Oklahoma.

&&

LAT...LON 3499 9609 3500 9537 3472 9536 3478 9609
TIME...MOT...LOC 0124Z 270DEG 42KT 3487 9587

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 151 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pushmataha

When
March 11, 7:50 PM CST
Where
Pushmataha County, 3.24 mi W of Eubanks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.428, -95.636

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084113.